Assume that $M$ is a differentiable manifold such that, when equipped with any Riemannian metric, it is always complete. Prove that $M$ is compact. Hint: Prove that any succession $(p_{n})_{ n \in \mathbf{N}} \subset M$ has an accumulation point, start by choosing minimum geodesics $\gamma _{n} $ that join a fixed point $ p\in M$ with $p_{n}$. I tried to show that it's sequentially compact, with the help of the hint, but nothing has worked for me. I would appreciate a help or a comment if you have had this problem or have thought about it.


This result is known as the Nomizu-Ozeki theorem. See The Existence of Complete Riemannian Metrics, Proceedings of the American Mathematical Society, Vol. 12, No. 6, pp. 889-891, 1961.

I will summarize what happens: they prove that

(i) any Riemannian metric on $M$ is conformally equivalent to a complete metric, and;

(ii) any Riemannian metric is conformally equivalent to a metric which makes $M$ bounded, that is, bounded with respect to the Riemannian distance.

If $M$ is bounded with respect to a complete metric, it is compact. So this means that combining the two results mentioned above, your claim follows. I will not reproduce the proof of (i), but will explain (ii).

By (i), assume that the initial metric $g$ is complete, and fix $x_0 \in M$. The function $M \ni x \mapsto {\rm d}(x,x_0) \in \Bbb R$ is continuous, but not necessarily smooth, so we take $\phi\colon M \to \Bbb R$ smooth such that $\phi(x) > {\rm d}(x,x_0)$ for all $x \in M$ instead. Then consider the conformal metric $g_\phi = e^{-2\phi}g$, and the induced distance function ${\rm d}_\phi$. We claim that ${\rm d}_\phi(x,x_0) < 1$ for all $x \in M$, which concludes the argument. By Hopf-Rinow, take a minimizing $g$-geodesic $\alpha\colon \Bbb R \to M$ joining $x_0$ to $x$, parametrized by arc-length measured by $x_0$ (i.e., $\alpha(0)=x_0$ and $\alpha({\rm d}(x,x_0)) = x$). Then we have that, in general, ${\rm d}(\alpha(s), x_0) = s$ for all $s$, and so $\phi(\alpha(s))>s$ for all $s$. With this, we compute $$g_\phi(\alpha'(s),\alpha'(s)) = e^{-2\phi(\alpha(s))} \implies {\rm d}_\phi(x,x_0) \leq \int_0^{{\rm d}(x,x_0)} e^{-\phi(\alpha(s))}\,{\rm d}s \leq \int_0^{+\infty}e^{-s}\,{\rm d}s = 1.$$

  • 1
    $\begingroup$ Thanks Ivo, I had read a Nomizu article but I didn't find the relationship of the conformal metrics. $\endgroup$ – Kevin Oct 19 '19 at 15:57

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.